mood swings on Yasmin
August 23, 2020 6:48 AM   Subscribe

I have been taking Yasmin for nearly 20 years for birth control. Over the past 2-3 months I have been experiencing really frightening mood swings that tend to correspond with my cycle. Has this ever happened to anyone else?

I am 35 years old and up until July I have never had a problem with Yasmin. I don't know if it's COVID stress (my boyfriend and I are both unemployed) or if it's due to hormonal changes in the body that naturally start occurring during this time of one's life, but these mood swings are scary and intolerable. They manifest mostly as rage with a ton of crying. I've been tracking it for a while and have noticed that the big swings occur right at the time when I would have ovulated (if I weren't on the pill) and in the 3-4 days immediately prior to my period. This is putting strain on my relationship and every time I have a "rage episode" I am filled with deep guilt and shame afterwards. I have PCOS and according to my endocrinologist Yasmin and Ortho Tri Cyclen are the two best BC pills to work in tandem with my other PCOS treatment.

I am also bipolar 2 and have anxiety. I have an appointment with my psychiatrist tomorrow and he is probably going to tweak my medication which will hopefully alleviate the symptoms. I also have an appointment with my gynecologist on September 16 for my annual and when I made the appointment I told his NP what was going on and she suspects that I need to get off the Yasmin and onto Ortho, but she will leave that to my doctor to decide after the examination.

My main question is, for those Mefites in my age range, did you have scary mood swings on Yasmin?

My second question - and I know YANMD - is should I just not take my new pill pack of Yasmin? I'm on my period now and it seems like an optimal time to go off the pill once it's done, and I am inclined to think that it might do me good to be off the pill and see how things transpire because my gynecologist appointment is going to occur right before my next period and I don't want to have a rager during the ovulation window and in the lead up to my next period. This is something I should have asked the NP yesterday but totally forgot to and their office is closed today so I can't call back with the question till tomorrow morning. Is going off the pill until I see my gynecologist a bad idea? I know from years of PCOS that my ovaries are basically broken and don't drop eggs, but boyfriend and I would be careful and use alternate modes of BC during sex until I get a different pill. Just wanted to query the hive mind (especially if anyone is a doctor) if this seems sensible, and of course I will clarify with the NP at the gynecologist's office tomorrow.

Thanks!
posted by nayantara to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
Since you have an endocrinologist, is it safe to assume you've been tested for thyroid issues? If not, that would be my thought. Something similar happened to me, and it had absolutely nothing to do with my birth control.
posted by nosila at 7:33 AM on August 23, 2020 [1 favorite]


I have PCOS and I am on Ortho Tri Cyclen. When I’m stressed out my cycle, moods and general health is fucked to hell. Perhaps it is related to the stress of the world falling apart?
posted by Young Kullervo at 7:34 AM on August 23, 2020


I had to stop taking Yaz (extremely similar to Yasmin iirc) because it made me furious. I was full of spitting rage, all the time. I would sit on the couch and stew, imagining things that could happen that would make me very angry. I yelled at strangers. My friends even noticed and became concerned (I am usually a fairly chill individual). I went back to my normal pill, ortho-tricyclin, and my mood stabilized.
posted by Stoof at 8:06 AM on August 23, 2020 [2 favorites]


I think it’s pretty reasonable to stop using the birth control given that it’s not working for you right now - per Planned Parenthood, it’s totally fine from a medical standpoint to just stop taking it. Keep in mind though that as your body adjusts, your hormone levels may fluctuate and that could affect your mood - there’s a non-zero chance that your mood swings will get worse, not better, as you adjust to being off the pill (and of course, also a chance that they’ll immediately disappear!).

You can also stop the pill now, and if you feel like being off of it isn’t working for you, just start up again in a week or three - if you do that, just make sure to double check how long you’ll need to continue to use an alternate form of birth control.
posted by insectosaurus at 9:14 AM on August 23, 2020


Yes, this happened to me with Yaz (albeit the generic version) at about the same age. I wound up going off the pill until my next appointment and got a Mirena IUD instead, which helped immensely. The nurse practitioner I saw said it’s not unusual for someone’s hormones to change and cause a different reaction to hormonal birth control as they age.
posted by Fuego at 9:41 AM on August 23, 2020 [1 favorite]


I had an issue like this but not with yaz. My BC suddenly gave me severe depression and intrusive thoughts. Agreed coming off it might also feel weird. Absolutely try something new. I couldn’t take anything for years. After going down to one ovary and no uterus I finally tried the newer Lo Loestrin which is very low dose and I took it continuously. After my surgical menopause I’m still on it for initially HRT. No mental side effects for me. Everyone is different, but it’s one I would look into.
posted by Crystalinne at 12:02 PM on August 23, 2020 [1 favorite]


I also have bipolar 2 and anxiety, and I don't have PCOS but I do have severe endometriosis. The best thing for me has been to go to taking the pill continuously, so I don't have that week of placebo and breakthrough bleeding. That really evened me out and I've been doing that for maybe 3 or 4 years now. Do you think that's an option for you?
posted by fiercecupcake at 6:49 AM on August 24, 2020


When I was on generic Yasmin (Gianvi), I started getting mood swings at 29, and as a result and on the advice of my doctor, switched to taking it continuously. I went for years in my skipping the placebos and all mood swings immediately ceased, within a single cycle. Then when my insurance changed and wouldn't cover more packs sooner as a result of my finishing pill packs early and skipping the placebos, I started skipping one pill every week or so to make the whole pack last the month, and I experienced no negative effects. The continuous dosage also make my skin clear and amazing.

I went off generic Yasmin (Gianvi) in February 2008 because I took an international trip for almost a month and forgot it at home, and since I was not traveling with my intimate partner, it didn't seem worth it to try and get a month's supply while overseas. I was 35. I experienced some hormonal grumpiness around two weeks of stopping it, but nothing I was concerned about at all.

I also got pregnant almost immediately upon returning from my trip; even though we used a second form of birth control it was obvious how out of practice we were at barrier methods. So if you use it for birth control, even passively, you might want to look into taking it continuously first, rather than quitting it altogether.
posted by juniperesque at 7:38 AM on August 24, 2020 [1 favorite]


I talked to my psychiatrist this past Monday explaining what was happening and he said "this doesn't sound at all mood related, this sounds hormonal". I had already decided to stop taking Yasmin by that point and he told me that's what he would be advising me as well, and he didn't think my meds needed tweaking. He said basically see how you feel without the pill, use alternate BC, and talk to your gynecologist on the 16th and see what other BC options are workable for PCOS, whether it's Ortho Tri Cyclen or some form of IUD. My gynecologist works in the same medical group as my endocrinologist so they will be working together on this.

In the meantime, off of Yasmin... I have more energy, feel clear-headed, and just feel more at ease. My anxiety has quietened. I stayed with friends last week (we have been a socially distanced "pod" for a while) so Boyfriend and I could have some space while I adjusted to being off the pill and I came back home Friday night. Honestly I don't think the break was needed as I don't feel like I am having any "adjustment" symptoms other than feeling like a horrible black brain cloud of fog has been lifted. Hormones. My therapist told me that she wishes she had been taught more about hormonal changes when she was in training to be a therapist because it doesn't seem to be factored in a lot in psychiatric/therapeutic treatment, in her experience, and it does a major disservice to women as a result.

Wish I'd made the connection to Yasmin back in July when this started but oh well. I'm on my way to a solution. Thanks to all of you who answered my question and gave me such helpful information. This is AskMe at its best. :)
posted by nayantara at 2:22 PM on August 30, 2020 [1 favorite]


Guys, I haven't had a single rage episode since going off of Yasmin. I feel better in general. Its incredible what a difference it's made, holy cow.

My appointment with my gynecologist is this Wednesday and hopefully we can find a BC solution that is effective for my PCOS and keeps me from being rage-y.

Thanks again to all of you for the advice!
posted by nayantara at 3:54 PM on September 13, 2020 [2 favorites]


« Older Single player PC games for the underinitiated   |   Kid-friendly beaches in Cape Cod Newer »

You are not logged in, either login or create an account to post comments